Pheniramine Maleate-Induced Rhabdomyolysis and Aki: Is it Fatal?

Toxicol Int. Sep-Dec 2014;21(3):319-21. doi: 10.4103/0971-6580.155384.

Abstract

Pheniramine maleate is an easily accessible, over-the-counterantihistaminic, which is frequently involved in overdoses. Pheniramine has antimuscarinic effect causing tachycardia, dilated pupils, urinary retention, and dry flushed skin, and decreased bowel sounds, confusion, mild increase in body temperature, cardiac arrhythmias, and seizures at lethal doses. It has not been implicated as an important cause of rhabdomyolysis and acute kidney injury (AKI). Rhabdomyolysis causing AKI is rarely reported in the literature. This case report emphasizes the occurrence of nontraumatic rhabdomyolysis in pheniramine maleate overdose which required hemodialysis. Since there is a lack of a specific antidote, treatment is mainly symptomatic and supportive. We report a fatal case of a young male with a very high dose of consumption of pheniramine maleate (4.077 g), which was complicated by seizures, respiratory depression, nontraumatic rhabdomyolysis, and AKI. Despite hemodialysis, ventilator support, and other intensive supportive care, patient could not survive and death ensued due to multiorgan dysfunction syndrome.

Keywords: Acute kidney injury; convulsions; drug-induced rhabdomyolysis; pheniramine maleate overdose; respiratory depression.

Publication types

  • Case Reports